As we head into respiratory virus season, when kids’ sniffles and coughs turn into colds and the flu, the Food and Drug Administration is warning about a link between a popular cough medicine and a huge rise in child poisonings.
A study by the FDA found that over the course of eight years, the number of poisonings of children caused by the prescription drug Benzonatate, which is sold under the brand name Tessalon, rose by 158 percent. Even though cough medicine is meant for kids 10 and up, most unintentional exposures have happened to kids under the age of five.
The FDA thinks that the fact that Tessalon capsules look like candy is a factor in the rise in accidental poisonings, most of which happen to people between the ages of 10 and 16. Dr. Anthony Santella, who is an expert on infectious diseases and a professor of health administration policy at the University of New Haven, thinks that parents may be giving their children too many medicines.
He said, “There’s a fine line between how far you can go with a prescription drug.” “A parent might give a child an extra dose of medicine to help with a cough, but this could lead to poisoning and death instead.”
Dr. Santella says that there may be signs of poisoning as soon as 15 minutes after eating or drinking something. He says that in a severe case, the symptoms could include tremors, seizures, convulsions, a slow heart rate, and big changes in how the person breathes.
Tesalon is seen as a good alternative to opioids, which can be addicting, and is showing up in more and more medicine cabinets. The American Academy of Pediatrics says that children with asthma should never be given cough medicine, no matter how old they are, because the ingredients could cause serious side effects.
For young children, doctors recommend home remedies that are right for their age. Dr. Santella says that children under the age of one should drink clear liquids.
“Add honey if the child is older than one, and cough drops if the child is older than six.”
Before giving your child any prescription medicine, the FDA says you should talk to your child’s pediatrician about his or her health.